Pennsylvania, 2008

Tornado and Hail in Pennsylvania, July 30, 2008

July 30, 2008 · NWS PBZ · 3 events in 1 county or zone

Scattered severe thunderstorms developed along a cold front moving across western Pennsylvania, northern West Virginia, and Garrett county Maryland. One of these severe storms produced a relatively long lived EF0 tornado in Fayette county Pennsylvania, which then moved across Preston county West Virginia, and Garrett county Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms developed along a cold front moving across western Pennsylvania, northern West Virginia, and Garrett county Maryland. One of these severe storms produced a relatively long lived EF0 tornado in Fayette county Pennsylvania, which then moved across Preston county West Virginia, and Garrett county Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 30, 2:20 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 30, 2:20 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 PM EDT WED JUL 30 2008

.SYNOPSIS...

HIGH PRESSURE WILL BUILD OVER THE FORECAST AREA LATER ON THURSDAY
AND END THE CHANCE FOR SHOWERS UNTIL THE WEEKEND. THERE IS A
SLIGHT CHANCE FOR THUNDERSTORMS AT THAT TIME WITH SOME CROSSING
DISTURBANCES. OTHERWISE DRY WEATHER MAY BE EXPECTED UNTIL NEXT
WEEK.

&&

.NEAR TERM /THROUGH THURSDAY/...

A COLD FRONT WILL PUSH ACROSS THE DISTRICT THIS EVENING BRINGING
SCATTERED SHOWERS AND THUNDERSTORMS. SHOWERS WILL DIMINISH QUICKLY
IN THE WAKE OF THE FRONT LATER TONIGHT, HOWEVER, A WEAK SECONDARY
FRONT WILL MAINTAIN THE SLIGHT CHANCE FOR PRECIP ON THURSDAY.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...

DRY WEATHER UNDER HIGH PRESSURE MAY BE EXPECTED UNTIL A PROJECTED SHORTWAVE
IN DEVELOPING NORTHWEST FLOW APPROACHES THE REGION ON SATURDAY.
GIVEN MODEL INCONSISTENCY, WILL COVER THIS POTENTIAL WITH ONLY
SLIGHT NUMBERS THIS ISSUANCE. TEMPERATURES WILL GRADUALLY WARM ABOVE
SEASONAL NORMALS THROUGH THE SHORT TERM AS RIDGE BUILDS FROM THE
WEST.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...

DRY WEATHER IS FORECAST SATURDAY NIGHT THROUGH MONDAY UNDER SURFACE
HIGH PRESSURE. MODELS CONTINUE TO HINT AT A FRONTAL BOUNDARY MOVING
SOUTHWARD INTO THE UPPER OHIO VALLEY REGION TUESDAY AND WEDNESDAY.
KEPT SMALL POPS FOR SHOWERS AND THUNDERSTORMS FROM LATE MONDAY NIGHT
INTO WEDNESDAY.

UPPER RIDGE MAKES SLOW EASTWARD PROGRESS INTO THE LOWER OHIO VALLEY
EARLY NEXT WEEK...BUT LATEST MODEL RUNS FLATTEN RIDGE SIGNIFICANTLY
BY MIDWEEK. STILL EXPECT TEMPERATURES TO BE A FEW DEGREES ABOVE
NORMAL FOR THE EXTENDED PERIOD.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE
FORECAST AREA THIS AFTERNOON AS A LOW PRESSURE TROUGH SWINGS
EASTWARD. ABUNDANT LOW LEVEL MOISTURE WILL AID IN THE GENERATION OF
HEAVY RAIN...WITH VISIBILITIES REDUCED TO LESS THAN 3SM IN
PRECIPITATION AND FOG AT SOME LOCATIONS THIS AFTERNOON.

SCATTERED STORMS SHOULD BE EAST OF OUR TERMINALS BY EARLY EVENING.
VFR CONDITIONS SHOULD PREVAIL EARLY TONIGHT...BUT IFR/MVFR
VISIBILITIES IN AREAS OF FOG ARE EXPECTED MAINLY AFTER 08Z TONIGHT.

PRIMARILY VFR CONDITIONS ARE FORECAST FOR THURSDAY AND FRIDAY AS
WEAK HIGH PRESSURE BUILDS OVER THE REGION. THE NEXT SYSTEM WILL
BRING SCATTERED SHOWERS AND THUNDERSTORMS AND POSSIBLE MVFR
CONDITIONS FRIDAY NIGHT INTO SATURDAY.

VFR WEATHER SHOULD RETURN FOR SUNDAY AND MONDAY UNDER HIGH PRESSURE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

15/14
Hazardous weather outlook, Jul 30, 3:55 AM EST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
455 AM EDT WED JUL 30 2008

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-310900-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
455 AM EDT WED JUL 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 30, 10:08 AM EST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1108 AM EDT WED JUL 30 2008

PAZ007-301615-
MERCER PA-
1108 AM EDT WED JUL 30 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
MERCER...

AT 1105 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM 20
MILES NORTHWEST OF SHARON TO 20 MILES WEST OF FARRELL...MOVING EAST
AT 29 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  FARRELL...FREDONIA...HERMITAGE...MAURICE K GODDARD STATE PARK...
  MERCER...OAKLAND...SHARON...STONEBORO...BETHEL...BIG BEND...BOBBYS
  CORNERS...CARBON...CARLTON...CHARLESTON AND CLARK

HEAVY RAINFALL AT THE RATE OF APPROXIMATELY 2 INCHES PER HOUR AND
POSSIBLY SOME WIND GUSTS OF 30 TO 40 MPH MAY BE EXPECTED AS THESE
SHOWERS AND STORMS MOVE OVER MERCER COUNTY BY 1130 AM.

MOVE TO A SAFE PLACE WHEN THUNDERSTORMS APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15
Special weather statement, Jul 30, 12:21 PM EST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
121 PM EDT WED JUL 30 2008

MDZ001-PAZ022-023-030>032-WVZ022-023-301815-
ARMSTRONG PA-FAYETTE PA-GARRETT MD-GREENE PA-INDIANA PA-MONONGALIA
WV-PRESTON WV-WESTMORELAND PA-
121 PM EDT WED JUL 30 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GARRETT...FAYETTE...ARMSTRONG...WESTMORELAND...INDIANA...GREENE...
PRESTON AND MONONGALIA...

AT 116 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM
SALTSBURG TO DUNKARD...OR ALONG A LINE EXTENDING FROM SALTSBURG TO 3
MILES SOUTH OF BOBTOWN...MOVING EAST AT 32 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ARMAGH...BLAIRSVILLE...BOBTOWN...CHALKHILL...CLIMAX...
  CONNELLSVILLE...DARLINGTON...DERRY...DONEGAL...DUNBAR...
  ELLIOTTSVILLE...FARMINGTON...GREENSBORO...GREENSBURG AND HOMER CITY

HEAVY RAINFALL AT THE RATE OF APPROXIMATELY 2 INCHES PER HOUR AND
POSSIBLY SOME WIND GUSTS OF 30 TO 40 MPH MAY BE EXPECTED WITH THE
THUNDERSTORMS ALONG THIS LINE.

MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15
Special weather statement, Jul 30, 12:33 PM EST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
133 PM EDT WED JUL 30 2008

MDZ001-PAZ031-032-WVZ021>023-301830-
FAYETTE PA-GARRETT MD-GREENE PA-MARION WV-MONONGALIA WV-PRESTON WV-
133 PM EDT WED JUL 30 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GARRETT...FAYETTE...GREENE...MARION...PRESTON AND MONONGALIA...

AT 129 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HOPWOOD TO
5 MILES NORTHEAST OF CHEAT NECK TO 2 MILES SOUTHEAST OF
MCCURDYVILLE...MOVING EAST AT 35 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CHALKHILL...ELLIOTTSVILLE...FARMINGTON...HOPWOOD...MARKLEYSBURG...
  OHIOPYLE...YOUNGSTOWN...AMEND...BETHELBORO...BIDWELL...
  BROWNFIELD...CHADVILLE...CLAYFORD...COLLIER.

HEAVY RAINFALL AT THE RATE OF APPROXIMATELY 2 INCHES PER HOUR MAY BE
EXPECTED WITH THESE STORMS.  IN ADDITION...SOME SMALL HAIL IS
POSSIBLE ALONG WITH WIND GUSTS TO 35 TO 45 MPH.  FURTHER
STRENGTHENING TO SEVERE LEVELS IS POSSIBLE DURING THE NEXT HOUR.

MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15
Special weather statement, Jul 30, 1:29 PM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
229 PM EDT WED JUL 30 2008

MDZ001-WVZ023-041-301930-
GARRETT MD-PRESTON WV-TUCKER WV-
229 PM EDT WED JUL 30 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GARRETT...TUCKER AND PRESTON...

AT 225 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A CLUSTER OF STRONG THUNDERSTORMS 2 MILES SOUTHEAST OF
VALLEY POINT...MOVING SOUTHEAST AT 32 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ACCIDENT...ALTAMONT...BETHEL...BIG RUN STATE PARK...BITTINGER...
  BLOOMING ROSE...BLOOMINGTON...BRADSHAW...CRELLIN...DEEP CREEK LAKE
  STATE PARK...DEER PARK...EAST VINDEX...ELDER HILL...ENGLE MILL AND
  FAIRVIEW

HEAVY RAINFALL AT THE RATE OF APPROXIMATELY 2 TO 3 INCHES PER HOUR
MAY BE EXPECTED WITH THESE STORMS.  IN ADDITION...SOME SMALL HAIL IS
POSSIBLE ALONG WITH WIND GUSTS TO 35 TO 45 MPH.  FURTHER
STRENGTHENING TO SEVERE LEVELS IS POSSIBLE DURING THE NEXT HOUR.

MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15
Special weather statement, Jul 30, 2:51 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
351 PM EDT WED JUL 30 2008

PAZ022-302015-
ARMSTRONG PA-
351 PM EDT WED JUL 30 2008

...AREA OF STRONG THUNDERSTORMS...

AN AREAS OF STRONG THUNDERSTORMS IS MOVING THROUGH SOUTHERN
ARMSTRONG COUNTY...

AT 344 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 6 MILES SOUTHWEST OF FORD CITY...OR
ABOUT 5 MILES NORTHEAST OF FREEPORT...MOVING EAST AT 24 MPH.

THESE STORMS WILL PRODUCE HEAVY DOWNPOURS...HAIL AND WIND GUSTS TO
30 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
CROOKED CREEK LAKE PARK...FORD CITY...KITTANNING...
BOGGSVILLE...CADOGAN...AND DOCK HOLLOW

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 30, 3:37 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
437 PM EDT WED JUL 30 2008

PAZ021-030-302115-
ALLEGHENY PA-WESTMORELAND PA-
437 PM EDT WED JUL 30 2008

THUNDERSTORMS MOVING THROUGH ALLEGHENY AND WESTMORELAND COUNTIES...

AT 435 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED THUNDERSTORMS WITH HEAVY DOWNPOURS ALONG A LINE EXTENDING
FROM NEAR FRANKLIN PARK TO MONESSEN...MOVING EAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ALLISON PARK...BALDWIN...BESSEMER...BETHEL PARK...CARNEGIE...
  DELMONT...DOWNTOWN PITTSBURGH...ELIZABETH BORO...FOX CHAPEL...
  GIBSONIA...GREENSBURG...IRWIN AND JEANNETTE.

UP TO ONE INCH OF RAIN COULD FALL IN A SHORT PERIOD OF TIME CAUSING
WATER TO POND ON ROADS.  THIS INCLUDES THE PARKWAYS EAST AND WEST,
INTERSTATES 79 AND 279, AND THE TURNPIKE.

The radar

The Pittsburgh radar (KPBZ), 79 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Fayette

When
July 30, 3:50 PM EST
Where
Fayette County, Leckrone
Measured
0.75 in hail
Reported by
Public
Coordinates
39.870, -79.880

The public reported penny size hail northeast of Masontown.

Thunderstorm Wind, Fayette

When
July 30, 4:10 PM EST
Where
Fayette County, Leith
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
39.900, -79.720

Emergency management reported trees and power lines down in Uniontown.

Tornado, Fayette

When
July 30, 4:35 PM EST to 4:36 PM EST
Where
Fayette County, 1.82 mi WSW of Fiketown to 1.72 mi WSW of Fiketown
Rating
EF0
Path length
0.15 mi
Path width
50 yd
Continued into
Preston, Wv (PBZ)
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
39.722, -79.533

A supercell thunderstorm produced a small EF0 tornado just east of Five Forks Pennsylvania in Fayette county, very near the Pennsylvania and West Virginia border. The tornado produced mainly tree damage in Fayette county and had a maximum width of 50 yard. Maximum winds were estimated at 60 MPH. This tornado was the first segment of a tornado that then continued southeast into Preston county West Virginia and into Garrett county Maryland.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyThe tornado archive for Pennsylvania, 2008Warnings in Pennsylvania, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126224, 126225, 117134.